Q. Hypertension medicines are causing side-effects. What medication to take?

Answered by Dr. Muhammad M. Hanif Md. and medically reviewed by iCliniq medical review team.

 

New
Do you have a question on Hypertension or Betablocker? We have medical experts to help you right away. Ask a Doctor Now »
 

Hello doctor,

I have hypertension and also suffer from asthma. I have been prescribed ARBs. However, I have experienced respiratory side effects (dyspnea) that lead me to discontinue the medication. The side effects are class effect and all drugs from this class will have these effects. I cannot use ACE Inhibitors or ARBs or beta blockers due to asthma. I can only use CCBs and/or diuretics. Regarding CCBs, I have tried Amlodipine but felt much fatigue, then Nifedipine XL that caused intolerable headaches. Then I have been suggested to use Felodipine but it is not available in my country. Finally, I have been prescribed Dilzetem 90 mg BID + low dose Hydrochlorothiazide (12.5 mg). However, I can no longer take HCTZ because it causes me severe sciatica. In my country, the medication Clortalidone is not available. What should I take instead of HCTZ? The Diltiazem alone cannot help me. My current blood pressure shows 150/95 mmHg and pulse rate 87 per minute. Should the dose of Diltiazem be adjusted? Or perhaps another medication should be added? Thanks in advance for your response.


Related Questions:
I am suffering from ED. Is it due to BP drugs?
I was diagnosed with AFib . Should I be on beta blocker?
Hypertension - How Aware Are You?
 

Dr. Muhammad M. Hanif Md.
MBBS
Cardiology, Critical Care Physician, General Medicine, Internal Medicine

Hello,

Welcome to icliniq.com.

I have reviewed your health query and can understand your worries about hypertension and appropriate medications. Although thorough physical evaluation is mandatory here, I would assist you based on the details provided here.

I would suggest you start afresh with lifestyle changes and medications together. You need to get your BMI within normal limits. Every 10 pounds you lose will lower your blood pressure by 5 mmHg.

Meanwhile, you need to consult a dietitian to fix your diet according to the healthy lifestyle. You need to take your weight and lipids (cholesterol) within limits via lifestyle changes. I am sure you can do this but it needs a lot of serious efforts.

All medications would then depend on your efforts. If you take control of your weight and cholesterol, you would not need much of medications to lower your blood pressure. Yes, if needed your physician can alter the dosage of Diltiazem according to it until you get your blood pressure within normal limits. Hope it helps.

For more information consult a cardiologist online --> https://www.icliniq.com/ask-a-doctor-online/cardiologist

 

Hello doctor,

Thanks for your response. I suffer from depression, anxiety, and insomnia. I am currently taking medication for mental illness. Two of them are known to increase body weight through increasing appetite and slowing metabolism. However, I know I need to lose weight urgently and I am willing to visit a dietician and make all the necessary efforts.

Regarding the medication, I would like to ask you specifically about Diltiazem. I am currently taking 90 mg twice a day, and I think it is already a high dose. Unfortunately, since I stopped hydrochlorothiazide my blood pressure went higher again. What should I do regarding the medication? Should I take more doses of Diltiazem? What risks would I face in case I take 120 mg twice daily?

 

Dr. Muhammad M. Hanif Md.
MBBS
Cardiology, Critical Care Physician, General Medicine, Internal Medicine

Hello,

Welcome back to icliniq.com.

Yes, it would be really helpful for you to consult a dietician as you need to work on this issue in depth.

Diltiazem 90 mg twice is high but not the highest limit you may take in a day. You may consult your treating physician for proper guidance and to see how can they titrate the dose according to your needs. It can safely be increased in many patients. Many patients take more than 120 dosages per day and there is no issue (480 to 540 mg per day is mostly the limit in hypertension).

Your doctor may titrate it over a couple of weeks and see how it works. But, again this all depends on your physician's evaluation.

Hope this helps.

For further queries consult a cardiologist online --> https://www.icliniq.com/ask-a-doctor-online/cardiologist

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


Is there any BP medicine without side effect?
Query: Hi doctor, I am a cardiac patient since 16 years after a massive MI followed by an angioplasty. Thereafter, I was taking medication to control high BP along with Aspirin as well as for cholesterol. Recently, I have another mild attack and did my second angioplasty. My BP is fluctuating between 150/9...  Read Full »
Dr. Rishu
Cardiologist

Answer: Hi, Welcome to icliniq.com. Nebistar - Nebivolol is a beta blocker and is associated with dizziness and erectile dysfunction. I would suggest you shift from Nebistar 5 mg to Carvedilol 6.25 mg twice daily for two weeks and thereafter increasing the dosage to 12.5 mg twice daily optimum for heart p...  Read Full »
 
Hypertension and Skipping Anti-Hypertensive Pills - A Small Step Towards a Big Mistake
Article Overview: This article tells about the misconceptions prevalent among people against having anti-hypertensive pills.  Read Article »
Dr. Saumya Mittal
Cardiologist

Blood Pressure and Symptoms - A Gist : Blood pressure is basically the pressure faced by the walls of the blood vessels when the blood is ejected from the heart with a level of force. Under normal circumstances this force is essential for the blood to circulate well in the body. Raised blood pressur ...  Read Article »
 
Though the cholesterol is normal, is it necessary to take Ecosprin AV?
Query: Hi doctor, Sometimes, my father used to get chest pain. Angiography showed that he has a LAD bridging and vessels are normal and clear. His echo is normal. His BP, blood sugar and cholesterol are normal. After the chest pain, he was given the following medicines for one year. They are Stator, Is...  Read Full »
Dr. Rishu
Cardiologist

Answer: Hi, Welcome to icliniq.com. I have noted all details of your father. A myocardial bridge means that a group of muscle fibers are present on the top of coronary artery instead of on the bottom. In almost 40% cases, it is asymptomatic. However, in some patient the bunch of muscles pushes the coronary ...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


Streakiness seen in X-ray of lower lung. Could this be IPF?
Hello doctor, I am a 62-year-old male. I went for a routine X-ray, and the radiologist found some streakiness in the lo ...Read more »
How can I manage headache and depression caused due to abuse?
Hello doctor, I am very much feeling depressed due to some health issues. I am having a constant headache due to abuse. ...Read more »
Meprate 10 MG Tablet - Uses, Side Effects, Substitutes, Compositions, Dosage
Meprate is a progestin (a form of progesterone), which is used as a contraceptive pill. It inhibits ovulation by inhibit ...Read more »